Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 86, NWS Goodland, KS

June 19, 2000Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2000, 11:15 PM CDT for Graham County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2000, 11:15 PM CDT (04:15 UTC)
Expired
Jun 19, 2000, 11:45 PM CDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 7:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2929 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
1.5
Supercell composite
23.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS53 KGLD 200415
SVRGLD
KSC065-200445-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1115 PM CDT MON JUN 19 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 1145 PM CDT

* AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES SOUTHEAST OF BOGUE TO 17
  MILES SOUTH OF BOGUE...OR FROM 12 MILES EAST OF HILL CITY TO 8
  MILES NORTHEAST OF WAKEENEY...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

ANOTHER LOCATION IN THIS WARNING IS...NICODEMUS.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

$$

ENTWISTLE

LAT...LON 3949 9977 3913 9996 3913 9962 3950 9960

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:16 PM CDT, 7 hours 59 minutes earlier.

Area forecast discussion, Jun 19, 3:16 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT MON JUN 19 2000

...FORECAST CONCERN IS LOCATION AND STRENGTH OF TSRA THIS EVE...

WATER VAPOR IMAGERY INDICATING A SHORT WAVE APPROACHING FROM W THIS
AFTN. SOMEWHAT IMPRESSIVE CAPES AND LIS ACTUALLY SHOWING UP W OF GLD
CWA ALONG WITH DEVELOPING CONVECTION WHICH GOES AGAINST MODEL FCST
FOR LATER THIS AFTN/EVE. ETA ESPECIALLY KEEPS BEST CHCS OF TSTMS E-NE
OF FA WHERE BEST INSTABILITY AND MSTR EXISTS. JUST DISCUSSED ISSUANCE
OF SVR TSTM WATCH FOR NE PARTS OF CWA TIL 02Z. HAVE NO REASON TO
DISAGREE WITH THAT SCENARIO.

PROBLEM IS DRYLINE PUSHED E OF GLD WITH LOW SFC DEWPOINTS OVER W
PARTS OF CWA. WITH CONVECTION ALREADY INITIATING ALONG DRYLINE
WL GO WITH SCT STRONG TSTMS ACROSS E HALF OF CWA THIS EVE. WL LIKELY
GO WITH ISOLD TSTMS AS FLOW ALOFT SUPPORTS A FEW HI BASED STORMS
REACHING THE HIGH PLAINS BY EVE IN VCNTY OF BOUNDARY.

UPPER LVL TROUGH REMAINS OVER THE PLAINS NEXT FEW DAYS WITH NWLY
FLOW ALOFT. DYNAMICS AND MSTR WL BE S AND E OF CWA. BY TUESDAY
MORNING...COLD FRONT WL HAVE MOVED THRU CWA WITH DRIER AIR AT SFC
AND ALOFT. RH PROGS POINT TO MOSUNNY/PTCLDY SKIES FOR PERIODS 2 AND
3. COOLER SFC TEMPS SHOULD CONTINUE INTO WEDNESDAY WITH NIL POPS.
MOS TEMPS LOOK A LITTLE TOO WARM IN LATER PERIODS SO HAVE TRIMMED
TEMPS A LITTLE.

.GLD...NONE.

KPL

In the hours before

Local storm report, Jun 19, 9:13 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
813 PM MDT MON JUN 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0752 PM    10 W COLBY                KS   65 MPH TSTM GUST
06/19/00   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0804 PM    1 E COLBY                 KS   60 MPH TSTM GUST
06/19/00   THOMAS                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0805 PM    KANONA                    KS   .75 INCH HAIL
06/19/00   DECATUR                        REPORTED BY PUBLIC.

AWJ

N
Local storm report, Jun 19, 9:27 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
827 PM MDT MON JUN 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0822 PM    6 E OBERLIN               KS   1 INCH HAIL
06/19/00   DECATUR                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0823 PM    15 N CLAYTON              KS   1 INCH HAIL
06/19/00   NORTON                         REPORTED BY PUBLIC.

AWJ

N
Local storm report, Jun 19, 9:41 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
841 PM MDT MON JUN 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0749 PM    COLBY MUNI ARPT           KS   71 MPH TSTM GUST
06/19/00   THOMAS                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0823 PM    5 NE HALFORD              KS   60 MPH TSTM GUST
06/19/00   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0830 PM    ANGELUS                   KS   70 MPH TSTM GUST
06/19/00   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

0835 PM    SEGUIN                    KS   65 MPH TSTM GUST
06/19/00   SHERIDAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0836 PM    7 E OBERLIN               KS   .75 INCH HAIL
06/19/00   DECATUR                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0836 PM    KANONA                    KS   .75 INCH HAIL
06/19/00   DECATUR                        REPORTED BY PUBLIC.

AWJ

N
Local storm report, Jun 19, 10:12 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
912 PM MDT MON JUN 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    MENLO                     KS   65 MPH TSTM GUST
06/19/00   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

0842 PM    5 E SELDEN                KS   .75 INCH HAIL
06/19/00   SHERIDAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0842 PM    5 E SELDEN                KS   TORNADO
06/19/00   SHERIDAN                       TORNADO REPORTED ON THE
                                          GROUND.  APPORXIMATE
                                          WIDTH OF 100 YARDS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0844 PM    7 NE HOXIE                KS   TORNADO
06/19/00   SHERIDAN                       BRIEF TOUCHDOWN OF
                                          TORNADO. REPORTED BY
                                          STORM SPOTTER.

0852 PM    HOXIE                     KS   .75 INCH HAIL
06/19/00   SHERIDAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0856 PM    HOXIE                     KS   65 MPH TSTM GUST
06/19/00   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

0858 PM    3 ESE DRESDEN             KS   70 MPH TSTM GUST
06/19/00   DECATUR                        REPORTED BY PUBLIC.

AWJ

N
Special weather statement, Jun 19, 10:36 PM CDT, 39 minutes before
KSZ001-002-013-014-027-028-NEZ079-080-200430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
936 PM MDT MON JUN 19 2000

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A
PORTION OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA...

THE WATCH IS NO LONGER IN EFFECT FOR AREAS ALONG AND WEST OF A LINE
FROM CULBERTSON TO RUSSELL SPRINGS. THIS INCLUDES DUNDY AND
HITCHCOCK COUNTIES IN FAR SOUTHWEST NEBRASKA AND LOGAN...
RAWLINS...THOMAS...SHERMAN...CHEYENNE AND WALLACE COUNTIES IN KANSAS.

THIS WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...

IN FAR SOUTHWEST NEBRASKA...RED WILLOW. IN KANSAS...DECATUR...
GRAHAM...NORTON...SHERIDAN AND GOVE.

&&

SKIPPER
Local storm report, Jun 19, 10:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
952 PM MDT MON JUN 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    4 SE DRESDEN              KS   60 MPH TSTM GUST
06/19/00   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0913 PM    3 SW MORLAND              KS   60 MPH TSTM GUST
06/19/00   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.

0924 PM    2 W MORLAND               KS   .75 INCH HAIL
06/19/00   GRAHAM                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0924 PM    2 W MORLAND               KS   60 MPH TSTM GUST
06/19/00   GRAHAM                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0938 PM    ALMENA                    KS   60 MPH TSTM GUST
06/19/00   NORTON                         REPORTED BY PUBLIC.

0945 PM    1 N QUINTER               KS   60 MPH TSTM GUST
06/19/00   GOVE                           REPORTED BY PUBLIC.

AWJ

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:43 PM CDTSevere Thunderstorm WarningGLDSherman62 min
Jun 19, 8:27 PM CDTSevere Thunderstorm WarningGLDThomas63 min
Jun 19, 8:43 PM CDTSevere Thunderstorm WarningGLDSherman32 min
Jun 19, 8:48 PM CDTSevere Thunderstorm WarningGLDDecatur42 min
Jun 19, 9:03 PM CDTSevere Thunderstorm WarningGLDSheridan42 min
Jun 19, 9:19 PM CDTSevere Thunderstorm WarningGLDNorton41 min
Jun 19, 9:25 PM CDTSevere Thunderstorm WarningGLDThomas35 min
Jun 19, 9:28 PM CDTSevere Thunderstorm WarningGLDDecatur62 min
Jun 19, 9:44 PM CDTTornado WarningGLDSheridan46 min
Jun 19, 9:55 PM CDTSevere Thunderstorm WarningGLDNorton65 min
Jun 19, 10:16 PM CDTSevere Thunderstorm WarningGLDGraham59 min
Jun 19, 10:24 PM CDTSevere Thunderstorm WarningGLDGove36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.